Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 94, NWS Morristown, TN

July 6, 20164 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2016, 8:31 PM EDT for 4 counties in Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 8:31 PM EDT (00:31 UTC)
Expired
Jul 6, 2016, 9:15 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:45 PM EDTTSTM WND DMG2 Ne Elizabethton, TNSEVERAL TREES DOWN NEAR THE STONEY CREEK AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS54 KMRX 070031
SVRMRX
TNC019-091-163-171-070115-
/O.NEW.KMRX.SV.W.0094.160707T0031Z-160707T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EASTERN TENNESSEE...
  EASTERN SULLIVAN COUNTY IN EASTERN TENNESSEE...
  JOHNSON COUNTY IN EASTERN TENNESSEE...
  CENTRAL UNICOI COUNTY IN EASTERN TENNESSEE...

* UNTIL 915 PM EDT

* AT 830 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BRISTOL VA TO NEAR HAMPTON TO NEAR
  BURNSVILLE... MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...BRISTOL TN...BRISTOL VA...ELIZABETHTON...ERWIN...
  MOUNTAIN CITY...CENTRAL...WALNUT HILL...BANNER HILL...HAMPTON...
  PINE CREST...UNICOI...BLUFF CITY...WATAUGA...SADIE...
  SOUTH HOLSTON DAM...ROAN MOUNTAIN...MILLIGAN COLLEGE...
  HAMPTON CREEK COVE S.P. AND ELK MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3653 8171 3647 8170 3641 8174 3634 8171
      3636 8179 3631 8190 3612 8203 3611 8213
      3615 8215 3616 8221 3613 8225 3613 8230
      3609 8240 3601 8246 3597 8253 3616 8243
      3626 8234 3640 8232 3660 8226 3661 8165
TIME...MOT...LOC 0030Z 256DEG 47KT 3660 8207 3632 8209 3588 8237 

HAIL...0.75IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 8:15 PM EDT, 16 minutes earlier.

Area forecast discussion, Jul 6, 8:15 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
815 PM EDT WED JUL 6 2016

.DISCUSSION...Major league convective episode this evening with
more showers and thunderstorms developing upstream across the Lower
Ohio Valley in association with the Midwest short wave trough.
Will adjust pops accordingly with the late night action building
into the region. Probably won't be quite as much convection in the
area later tonight with some stabilization from this evening's
event. Temperature forecast looks on track.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jul 6, 3:02 PM EDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT WED JUL 6 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
302 PM EDT WED JUL 6 2016 /202 PM CDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF SHOWERS AND STORMS WILL MOVE INTO THE PLATEAU LATE
TONIGHT INTO EARLY THURSDAY MORNING. SOME OF THESE STORMS WILL BE
STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LOCALIZED
FLOODING BEING THE MAIN THREATS. BEST CHANCES FOR SEVERE STORMS
WILL BE FOR LOCATIONS WEST OF I-75.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS EVENING AND OVERNIGHT
FOR LOCATIONS WEST OF I-75.

In the hours before

Local storm report, Jul 6, 7:39 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
739 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     EWING                   36.63N 83.43W
07/06/2016                   LEE                VA   TRAINED SPOTTER

            SEVERAL TREES DOWN NEAR EWING.

&&

DH
Local storm report, Jul 6, 7:47 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     MOHAWK                  36.20N 83.06W
07/06/2016                   GREENE             TN   TRAINED SPOTTER

            VERY HIGH WINDS AND TREES DOWN.

&&

DH
Local storm report, Jul 6, 7:48 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
748 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     EWING                   36.63N 83.43W
07/06/2016                   LEE                VA   TRAINED SPOTTER

            SEVERAL TREES DOWN NEAR EWING.

0525 PM     TSTM WND DMG     2 N BIRCHWOOD           35.39N 84.99W
07/06/2016                   MEIGS              TN   TRAINED SPOTTER

            SEVERAL TREES DOWN IN SOUTHERN MEIGS COUNTY

0545 PM     TSTM WND DMG     LOUDON                  35.74N 84.36W
07/06/2016                   LOUDON             TN   911 CALL CENTER

            TREES DOWN.

0612 PM     TSTM WND DMG     GREENBACK               35.65N 84.18W
07/06/2016                   LOUDON             TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0620 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
07/06/2016                   MCMINN             TN   TRAINED SPOTTER

            SEVERAL TREES DOWN COUNTY-WIDE.

0624 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/06/2016                   CAMPBELL           TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0630 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
07/06/2016                   ANDERSON           TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0640 PM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
07/06/2016                   MONROE             TN   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN.

0650 PM     TSTM WND DMG     4 N MAYNARDVILLE        36.30N 83.81W
07/06/2016                   UNION              TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0717 PM     TSTM WND DMG     STRAWBERRY PLAINS       36.06N 83.69W
07/06/2016                   KNOX               TN   TRAINED SPOTTER

            SEVERAL TREES DOWN ACROSS THE AREA.

0730 PM     TSTM WND DMG     2 SW BEAN STATION       36.32N 83.31W
07/06/2016                   GRAINGER           TN   TRAINED SPOTTER

            SEVERAL TREES DOWN NEAR THE CHEROKEE LAKE.

0746 PM     TSTM WND DMG     MOHAWK                  36.20N 83.06W
07/06/2016                   GREENE             TN   TRAINED SPOTTER

            VERY HIGH WINDS AND TREES DOWN.

&&

DH
Local storm report, Jul 6, 8:01 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
801 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
07/06/2016                   GREENE             TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE CITY OF GREENEVILLE.

&&

DH
Local storm report, Jul 6, 8:04 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
804 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     BAILEYTON               36.33N 82.83W
07/06/2016                   GREENE             TN   TRAINED SPOTTER

            SEVERAL TREES AND POWER LINES DOWN.

&&

DH
Local storm report, Jul 6, 8:11 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     MURPHY                  35.09N 84.03W
07/06/2016                   CHEROKEE           NC   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE COUNTY...MAINLY EAST SIDE.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:12 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk33 min
Jul 6, 8:43 PM EDTAreal Flood AdvisoryMRXPolk3 hr
Jul 6, 8:48 PM EDTSpecial Weather StatementMRXPolk27 min
Jul 7, 9:07 AM EDTSpecial Weather StatementMRXMarion38 min
Jul 7, 9:49 AM EDTSpecial Weather StatementMRXMarion26 min
Jul 7, 4:59 PM EDTSpecial Weather StatementMRXSevier46 min
Jul 7, 5:17 PM EDTSpecial Weather StatementMRXLoudon43 min
Jul 7, 5:34 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott41 min
Jul 7, 5:36 PM EDTSpecial Weather StatementMRXCocke39 min
Jul 7, 5:50 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea25 min
Jul 7, 6:09 PM EDTSevere Thunderstorm WarningMRXBledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more51 min
Jul 7, 6:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Campbell, Claiborne, Knox, Loudon and 4 more47 min
Jul 7, 6:48 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier42 min
Jul 7, 6:49 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Jefferson, Knox, Loudon, Sevier41 min
Jul 7, 6:53 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins, Jefferson and 1 more52 min
Jul 7, 6:58 PM EDTSpecial Weather StatementMRXBlount, McMinn, Monroe47 min
Jul 7, 7:23 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Sevier37 min
Jul 7, 7:32 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson58 min
Jul 7, 7:38 PM EDTSpecial Weather StatementMRXPolk52 min
Jul 7, 7:57 PM EDTSevere Thunderstorm WarningMRXCocke33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.